Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 22, NWS Jackson, KY

August 10, 2006Pulaski County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 10, 2006, 6:19 PM EDT for Pulaski County, Kentucky. It was in force for 116 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2006, 6:19 PM EDT (22:19 UTC)
Expired
Aug 10, 2006, 8:15 PM EDT
In force
116 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 126 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 7:00 PM EDTFLASH FLOODFaubush, KYHIGHWAY 196 IN FAUBUSH COVERED WITH 8 INCHES TO ONE FOOT OF WATER. ROAD IMPASSABLE.
Aug 10, 8:16 PM EDTFLASH FLOODSomerset, KY8 TO 10 INCHES OF RUNNING WATER OVER PARKERS MILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1203 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 102219
FFWJKL
KYC199-110015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
619 PM EDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF SOMERSET

* UNTIL 815 PM EDT

* AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOODSTOCK...VALLEY OAK...STAB...SHOPVILLE...PULASKI...POINTER...
  MAGNUM...HOGUE...DABNEY...CAINS STORE...BOBTOWN...BENT...BANDY     
  AND SCIENCE HILL.

THUNDERSTORMS MOVING ACROSS THE AREA HAVE PRODUCED HEAVY RAIN...WITH 
RAINFALL RATES OF BETWEEN ONE AND TWO INCHES PER HOUR. ADDITIONAL 
PRECIPITATION IS EXPECTED FROM A COMPLEX OF THUNDERSTORMS MOVING 
INTO THE AREA. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3690 8463 3698 8469 3696 8478 3705 8492
      3712 8492 3735 8457 3734 8452 3717 8431
      3710 8430 3707 8434 3700 8433 3696 8437
      3687 8459

$$

RAY
1 follow-up statement
000 
WGUS73 KJKL 102342
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
741 PM EDT THU AUG 10 2006

KYC199-110015-
PULASKI KY-
741 PM EDT THU AUG 10 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
PULASKI COUNTY...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE TO HEAVY PRECIPITATION PRODUCING FLOODING ACROSS 
THE WARNED AREA. A TRAINED SPOTTER REPORTED THAT HIGHWAY 196 WAS 
IMPASSABLE WITH BETWEEN 8 INCHES AND ONE FOOT OF RUNNING WATER 
ACROSS THE ROAD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FERGUSON...
WOODSTOCK...VALLEY OAK...STAB...SHOPVILLE...RUTH...PULASKI...
POINTER...NANCY...MAGNUM...HOGUE...GRADE...DYKES...DABNEY...CAINS
STORE...BOBTOWN...BENT...BANDY...SOMERSET AND SCIENCE HILL

RADAR ESTIMATES INDICATE THAT BETWEEN 3 AND 4 INCHES OF 
PRECIPITATION HAS FALLEN IN THE FAUBUSH AND CAINS STORE AREAS AND 
BETWEEN 1 AND 2 INCHES OF PRECIPITATION HAS FALLEN ACROSS OTHER 
PORTIONS OF PULASKI COUNTY. LIGHT TO MODERATE RAINFALL WILL CONTINUE 
TO FALL WITH UP TO AN ADDITIONAL INCH OF RAIN POSSIBLE THROUGH 8:15 
PM. 

EXCESSIVE RUNOFF FROM RECENT RAINFALL ALONG WITH ANY ADDITIONAL 
PRECIPITATION WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS... 
HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS 
ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE 
SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS 
HARDER TO RECOGNIZE THE DANGERS OF FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
JACKSON KY.

LAT...LON 3690 8463 3698 8469 3696 8478 3705 8492
      3712 8492 3735 8457 3734 8452 3717 8431
      3710 8430 3707 8434 3700 8433 3696 8437
      3687 8459

$$

RAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:30 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 10, 3:30 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT THU AUG 10 2006

.DISCUSSION...
OUTFLOW FROM THE MCS OVER IA THIS MORNING IS NOW KICKING UP SOME VERY
STRONG STORMS OVER SE IN. TOPS ON RADAR INDICATING OVER 60K WITH
LITTLE INDICATION OF WEAKENING. TRACK OF STORMS WILL TAKE IT ACROSS
ERN KY WITH IMPACT TO OCCUR AROUND 5 PM. WILL HAVE LIKELY POP TONIGHT
AND FRI WITH THE PROGRESSION OF THIS SYSTEM AND THE FOLLOWING S/WV
NOW OVER WRN IA. WAA HAS BOOSTED OUR HIGH TEMPS TODAY INTO THE UPPER
80S N AND LOWER 90S SW. CLOUD COVER ON FRI WILL KEEP TEMPS DOWN
SLIGHTLY AND WILL ONLY FCST LOWER/MID 80S FOR FRI. HAVE GONE ABOVE
MAV MOS FOR MOST OTHER TEMPS AS DRY AIR WILL KEEP DRY WX IN AREA AND
DRY WX WILL HEAT UP BETTER. FOG IN VALLEYS AND RIDGE/VALLEY SPLIT TO
MIN TEMPS LIKELY.

WEEKEND WX WILL FEATURE NO PCPN FROM SAT THRU MON AND TEMPS STARTING
NEAR 80 AND BUILDING INTO THE UPPER 80S. NEXT SERIES OF S/WVS TO PUSH
INTO ERN KY MON NITE THRU WED WITH CHC PCPN TO RETURN TO FCST AND
THEN AS HIGH PRESS SHIFTS EAST TO NEW ENG NE FLOW WILL KEEP DRIER AND
MORE STABLE AIR IN FCST. HAVE FOLLOWED GFS FOR THE LONG TERM FCST.

&&

.PREV DISCUSSION...
1157 AM EDT THU AUG 10 2006

UPDATED THE ZONE PACKAGE THIS MORNING TO REFLECT MOST RECENT TRENDS
CONCERNING THE REMNANTS OF AN MCS MOVING TOWARDS THE CENTRAL OHIO
VALLEY THIS MORNING. IR SAT LOOPS SHOWING THIS SYSTEM REDEVELOPING
TO THE EAST. CAN ALSO SEE DECENT COOLING OF CLOUD TOPS WITH THIS
ACTIVITY. CORFIDI VECTORS WOULD SUGGEST THAT THIS FEATURE WILL RUSH
SOUTHEASTWARD TODAY ALONG A STALLED FRONTAL BOUNDARY DRAPED ACROSS
OUR AREA. RUC ANALYSIS ALSO INDICATES A TONGUE OF INCREASINGLY
UNSTABLE AIR NOSING ITS WAY INTO EASTERN KENTUCKY...AT LEAST IN PART
DUE TO THE LARGE AREA OF CLEARING TO OUR WEST. SINCE INGREDIENTS
APPEAR TO BE COMING TOGETHER WENT AHEAD AND INCREASED POPS TO LIKELY
FOR MUCH OF EASTERN KENTUCKY LATE THIS AFTERNOON AND EARLY EVENING
AS REMNANTS OF THE MCS PUSHES INTO THE AREA. SPC HAS ALSO PLACED
EASTERN KENTUCKY IN A SLIGHT RISK FOR SEVERE WEATHER TODAY. FLOODING
POTENTIAL WILL STILL BE POSSIBLE WITH HIGH PWS CLOSE TO 2 INCHES.
HOWEVER...THREAT IS DIMINISHED SOMEWHAT WITH STEERING WINDS PICKING
UP CONSIDERABLY THROUGH THE DAY.

UPDATED ZONE PACKAGE ALREADY OUT.

859 AM EDT THU AUG 10 2006

WILL ISSUE A QUICK UPDATE TO THE ZONES TO REMOVE THE DENSE FOG
ADVISORY. WHILE THERE ARE STILL A FEW SPOTS WITH PATCHY DENSE
FOG...COVERAGE IS NO LONGER EXTENSIVE ENOUGH TO WARRANT ANY
EXTENSION TO THE ADVISORY. HOWEVER...WILL CONTINUE TO CARRY MENTION
OF PATCHY...LOCALLY DENSE FOG IN THE ZONES UNTIL MID MORNING UPDATE
WHEN FOG WILL HAVE BURNED OFF.

UPDATE OUT SOON.

302 AM EDT THU AUG 10 2006

SOME DISAGREEMENT AMONGST MODELS...SO WENT WITH GFS SOLUTION ONCE
AGAIN FOR CONSISTENCY. STATIONARY FRONT PROGGED TO MOVE EAST ACROSS
FORECAST AREA THIS MORNING AS A WARM FRONT. WITH PLENTY OF MOISTURE
IN PLACE...FRONTAL PASSAGE SHOULD TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS JUST AFTER SUNRISE. GFS TRIES TO BRING A COLD FRONT
SOUTHWARD ACROSS THE AREA LATER THIS AFTERNOON. SOME CONVECTIVE
ACTIVITY EXPECTED WITH THIS BOUNDARY AS WELL LATER THIS AFTERNOON
AND EVENING. MET AND FWC POPS SEEMED A BIT LOW...ESPECIALLY
CONSIDERING THE FRONTAL PASSAGE THIS AFTERNOON AND THE MOISTURE IN
PLACE AT SURFACE. WENT WITH HIGH CHANCE POPS FOR THIS
AFTERNOON...WHICH IS CLOSE TO WHAT THE MAV MOS HAS. THE BETTER
CHANCE FOR RAIN APPEARS TO BE FOR FRIDAY...AS A FRONTAL WAVE FORMS
AND MOVES EASTWARD ALONG A STALLED OUT FRONT. WENT WELL ABOVE MOS
GUIDANCE FOR FRIDAY MORNING AND AFTERNOON. MODEL CROSS SECTIONS
INDICATING GOOD LIFT AND DEEP MOISTURE WILL BE IN PLACE AS FRONTAL
WAVE TRAVERSES REGION.

TEMPERATURES WERE IN PRETTY GOOD SHAPE ALREADY. A FEW TWEAKS WERE
MADE BASED UPON A BLEND OF MAV MOS AND MRF ENSEMBLE MOS NUMBERS.
OVERALL THE TEMPERATURE FORECAST WAS IN GOOD SHAPE. WINDS WERE ALSO
TWEAKED FOR FRIDAY...TO BETTER REFLECT PASSAGE OF WAVE ALONG
STALLED/SLOW MOVING FRONT...WHICH WILL POSSIBLY BE DRAPED ALONG THE
KY/TN BORDER. DEWPOINTS WERE ALSO IN GOOD SHAPE AND WERE UNCHANGED.
WEATHER GRIDS WERE ADJUSTED BASED UPON CHANGES MADE TO POP FORECAST.
FOG HAS ALSO BECOME WIDESPREAD ACROSS FORECAST AREA THIS MORNING.
CONDITIONS SHOULD REMAIN FAVORABLE FOR LATE NIGHT/EARLY MORNING FOG
FORMATION FOR THE NEXT FEW DAYS...SO MADE SURE TO INCLUDE FOG IN THE
WEATHER GRIDS FOR THE 6-13Z TIME FRAME THROUGH SUNDAY MORNING.

1040 PM EDT WED AUG 9 2006

PRECIP HAS ENDED AND POPS CAN BE LOWERED. HOWEVER...PREFER NOT TO
TAKE IT BELOW CHANCE LEVEL. MODELS INDICATE WIND FLOW OFF THE
SURFACE TONIGHT PROVIDING WARM AIR ADVECTION IMPINGING ON THE
DIFFUSE FRONTAL BOUNDARY LEFT OVER THE REGION. CONCERNED THAT THERE
COULD BE ENOUGH LIFT/DESTABILIZATION DUE TO THIS TO ALLOW SOME
SHOWERS/STORMS TO REDEVELOP OVERNIGHT. HAVE USED 30 PERCENT POP AREA
WIDE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUSTY
Hazardous weather outlook, Aug 10, 12:16 PM EDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1216 PM EDT THU AUG 10 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1216 PM EDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE AFTERNOON AND
EVENING HOURS. SOME STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS
AND LARGE HAIL BEING THE GREATEST THREAT. SOME ISOLATED FLASH
FLOODING WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...AND
AGAIN NEXT MONDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...SIGNIFICANT
RAINFALL OR FLOODING THIS AFTERNOON AND EVENING.

AR/RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:51 AM EDTDense Fog AdvisoryJKLBell, Breathitt, Clay, Elliott, Estill, Floyd and 23 more5 hr
Aug 10, 5:33 PM EDTSevere Thunderstorm WarningJKLLaurel57 min
Aug 10, 5:42 PM EDTSevere Thunderstorm WarningJKLEstill48 min
Aug 10, 5:57 PM EDTSevere Thunderstorm WarningJKLJackson48 min
Aug 10, 6:09 PM EDTSevere Thunderstorm WarningJKLLee, Owsley40 min
Aug 10, 7:04 PM EDTSevere Thunderstorm WarningJKLMcCreary, Whitley41 min
Aug 10, 7:15 PM EDTSevere Thunderstorm WarningJKLBell45 min
Aug 10, 7:36 PM EDTSevere Thunderstorm WarningJKLHarlan39 min

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.